|About Kaletra,Viread &Retrovir
May 16, 2004
Is it easy to develop a resistance to these drugs if they are missed a few times or takien at different times instead of the same time everyday. And how can I better tolerate these drugs since I don't feel very well when I do take them.
Response from Dr. Sherer
In general, resistance occurs when on-going viral replication occurs in the presence of drug. This occurs with regimens of sub-optimal potency, as with the one and two drug regimens of the past, or with inadequate levels of drug in the blood, often due to imperfect adherence to the dosing requirements. So the answer to your question is yes, resistance may develop if doses are missed 'a few times', as you suggest.
The regimen you are taking is a hardy one, i.e. it has pharmacokinetics that may allow for an occassional late dose, or even a missed dose, more than others, for two reasons. Both Kaletra and Viread have long half lives in the blood stream, which may enable a late dose to maintain enough drug in the blood stream to prevent resistance. In addition, Kaletra and other boosted PIs appear to reduce the chance of resistance to both the protease inhibitor (PI) class and the other classes of drug in the regimen. This is true for people who take a Kaletra regimen as their first regimen, or their first PI-containing regimen. You did not indicate if this is your first, first PI-containing, or later regimen, so I can't say if this characteristic applies to your situation.
There are some ways to help to better tolerate ART regimens. First, I suggest you ask your doctor the same question, as there also may be other reasons for your symptoms, i.e. for your not feeling well.
In general, Viread is well tolerated without specific side effects. AZT (Retrovir) can be poorly tolerated in 10-20% of people, with headache, nausea, fatigue, and other GI symptoms. LPV/r (Kaletra) is generally well tolerated, with only mild diarrhea and other GI side effects in 5-15% of people, and usually is not bad enough to cause people to stop the drug.
One strategy with these medicines is to always take them with a meal, which can reduce the GI side effects. There may be alternatives to AZT that your doctor can recommend, depending on how many past regimens you have had, and whether you have resistance mutations.
Again, I urge you to talk to your doctor about this promptly, as we know that side effects can often lead people to not take their medications properly, which in turn can lead to resistance. In many cases, there are steps that can be taken to find a regimen that is tolerable.
Could you please clarify a comment about finding an expert?
When to Toss Out a Med
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Blood In Semen After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Enlarged Lymph Nodes After Kissing Cold Sore Worried I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Night Sweats After Sex With Sex Worker Sign Of HIV AIDS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.